Virginia, 2009

Damaging Wind in Virginia, June 22, 2009

June 22, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced damaging winds across portions of York county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced damaging winds across portions of York county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 1:43 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 1:43 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT MON JUN 22 2009

.SYNOPSIS...
LOW PRESSURE WILL REMAIN NEARLY STATIONARY OFF THE NORTHERN MID
ATLANTIC COAST TONIGHT THROUGH WEDNESDAY.THE LOW WILL MOVE
NORTHEAST AND AWAY FROM THE EAST COAST THURSDAY. HIGH PRESSURE
EXTENDS NORTHEASTWARD FROM THE GULF COAST STATES TO THE EASTERN
GREAT LAKES WEDNESDAY AND OVER THE MID ATLANTIC ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ANOMALOUS UPR LOW OFF THE SOUTHERN NEW ENGLAND COAST WILL RMN
NRLY STNRY THROUGH TONIGHT. ONE IMPULSE WILLROTATE AROUND THIS LOW
ALONG THE COAST THIS EVENING. LOOKING AT CURRENT RADAR NOT
EXPECTING MORE THEN ISOLATED SHOWERS WITH IT ALONG THE COAST
TONIGHT. WITH SOME CLOUDS AND CONTINUED NORTH WINDS WILL HOLD
TEMPS IN THE 60S TONIGHT CLOSE TO GUIDANCE.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
MODELS AGREE ON KEEPING UPPER LOW OFF THE OCAST INTO WEDNESDAY.
HOWEVER ALL IMPULSES ROTATE MORE OFFSHORE WITH TIME. WILL CONTINUE
A SLIGHT CHANCE OF SHOWERS MAINLY DURING THE AFTERNOON ALONG THE
IMMEDIATE COAST. THIS CORRESPONDS WELL WITH THE ENSEMBLE POPS BUT
A LITTLE MORE THEN THE MOS. BY WEDNESDAY NIGHT THE UPPER LOW HAS
MOVED FAR ENOUGH EAST TO END ANY THREAT OF PRECIP. FARTHER INLAND
WITH GOOD SUBSIDENCE SHOULD SEE PLENTY OF SUNSHINE. BY THURSDAY
ALL MODELS SHOW WINDS ALOFT BECOMING MORE NORTHWEST AND BETTER
DOWNSLOPE AND GOOD DRYING WITH PLENTY OF SUNSHINE. WENT CLOSE TO
MOS TEMPS AS THESE WERE CLOSE TO OFFICE THICKNESS SCHEME FOR
MAXES. GRADUAL WARMING OF THE ATMOSPHERE WILL BRING TEMPS BACK
ABOVE 90 BY THURSDAY WHICH CORRESPONDS CLOSE TO GUIDANCE. MINS AT
NIGHT STAY IN THE 60S WITH BEST COOLING IN THE NORTHWEST WHERE
MOSTLY CLEAR SKIES AND LIGHTEST WINDS WILL BE. A FEW MORE CLOUDS
AND SOME WIND KEEP TEMPS A LITTLE WARMER NEAR THE COAST AT NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
H5 RIDGE SLIDES OFF THE COAST THU NITE AND ERLY FRI. NXT FRNTL BNDRY
APPROACHES FROM THE N FRI AFTRN. COMBO OF THIS BNDRY AND THE HOT AND
HUMID AIRMASS AHEAD OF IT SHUD ACT AS A TRIGGER TO PRODUCE SCT AFTRN
CONVECTION ACROSS THE FA. BUMPED UP POPS TO LOW CHC ACROSS MOST OF
FA (KEPT SLGHT CHC ALONG THE COAST). H85 TMPS SPRT READINGS IN THE
L-M90S. HEAT INDEX VALUES 95-100 GIVEN DP TMPS ARND 70.

GFS/ECMWF DISAGREE ON HOW FAR S & E THIS BNDRY GETS. GFS PUSHES IT
INTO CAROLINAS WITH HIGH PRS BLDG IN FROM THE N SAT WHILE ECMWF
STALLS IT ACROSS MID ATLNTC RGN. GIVEN THE STRENGTH OF THE RIDGE
OFFSHORE...WILL LEAN TOWARD A ECMWF SOLN AND KEEP THE BNDRY A WX
PLAYER ACROSS THE MID ATLNTC THRU MON. UPSHOT WILL BE CHC POPS WITH
BNDRY FRI NITE...AND SLGHT CHC POPS ACROSS ERN SCTNS SAT. WILL KEEP
SLGHT CHC POPS SUN AND MON GIVEN BNDRY LCTN COMBINED WITH DYTME
HTNG. HIGHS GNRLY ARND 90 (L-M90S SUN). LOWS U60S-M70S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDS CONTINUE ACROSS THE FA THIS AFTERNOON. ADDED VCSH TO SBY
AS ISOLATED SHRAS ARE DEVELOPING ALONG THE DELMARVA AND MOVING
QUICKLY S. BEST CHANCE OF PRECIP THIS AFTERNOON WILL REMAIN OVER
THE DELMARVA AND ALONG THE COAST. SHRAS WILL END BY SUNSET WITH
THE LOSS OF DAYTIME HEATING. VFR CONDS CONTINUE OVERNIGHT AND
THROUGH TUE. LOW PRESSURE OFF THE NRN MID ATLC CST NOT EXPECTED
TO MOVE THROUGH WED. EXPECT VFR CONDS THROUGH THU THOUGH WITH THE
LOW NOT MOVING...MVFR CIGS COULD DEVELOP NEAR SBY/ORF WITH AID OF
NE FLOW. WEAK HI PRES TRIES TO BUILD ACRS THE AREA ON THU...WITH THE
NEXT COLD FRNT APPROACHING LATE FRI/EARLY SAT.

&&

.MARINE...
WNDS NOT ALL THE STRNG TDY...DESPITE THE OFFSHORE LOW. WILL DROP
SCA FOR THE CHES BAY / CURRITUCK SND WITH AFTRN PCKGE. SEAS SLOWER
TO SUBSIDE...SO WILL KEEP SCA UP THRU LATE TONITE ACROSS SRN CSTL
WTRS AND TUE ACROSS NRN CSTL WTRS.

HIGH PRS BUILDS ACROSS MARINE AREA THRU FRI. WND FLOW REMAINS NRLY
(AOB 15 KT) THRU WED THEN BECOMES SW BY THU AS RIDGE AXIS SHIFTS
OFFSHORE. NXT FRNT APPRCHS WTRS FRI NITE/SAT.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES CONT TO RUN UP TO 1 FT ABOVE NORMAL. THIS COMBINED
WITH MAINLY NORTH WINDS AND SLOWLY WEAKENING EXTRATROPICAL STORM
SURGE SHUD KEEP TIDES DOWN DESPITE HIGH ASTRONOMICAL READINGS.
HIGHEST TIDES OCCUR THIS EVENING...AND SHOULD SEE THE CHANCE FOR
MINOR FLOODING NEAR OCEAN CITY AND THE VA EASTERN SHORE. WILL CONT
CSTL FLOOD ADVSRY THRU EVE HRS. LTST DATA KEEPS TIDES BLO 5 FT
ACROSS THE SRN CHES BAY AND ADJACENT CSTL WTRS...SO NO ADVSRY
PLANNED THERE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ024-
     025.
NC...NONE.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ099-
     100.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ650-652-654.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ656-658.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...MPR
AVIATION...AM
MARINE...MPR
TIDES/COASTAL FLOODING...MPR
Hazardous weather outlook, Jun 22, 2:12 PM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT MON JUN 22 2009

MDZ021>023-NCZ012>016-030>032-VAZ048-049-060>094-096-097-231915-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
312 PM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES ARE EXPECTED THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-102-VAZ095-098-231915-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
VIRGINIA BEACH-
312 PM EDT MON JUN 22 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ099-100-231915-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
312 PM EDT MON JUN 22 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-231915-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
312 PM EDT MON JUN 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-231915-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
312 PM EDT MON JUN 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-231915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
312 PM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Jun 22, 6:13 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
713 PM EDT MON JUN 22 2009

VAZ075>078-230015-
LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
713 PM EDT MON JUN 22 2009

...THUNDERSTORMS MOVING SOUTH ACROSS THE NORTHERN NECK...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS 14 MILES EAST OF COLONIAL BEACH...OR ABOUT OVER
LEONARDTOWN...MOVING SOUTH AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
CURRIOMAN LANDING AT 755 PM EDT...COLES POINT AT 800 PM EDT...ERICA
AT 805 PM EDT...MOUNT HOLLY AT 810 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jun 22, 6:24 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
724 PM EDT MON JUN 22 2009

MDZ022>025-VAZ099-230000-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET
MD-WICOMICO MD-
724 PM EDT MON JUN 22 2009

...STRONG THUNDERSTORMS CONTINUE TO MOVE SOUTH ACROSS THE EASTERN
SHORE...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM SNUG HARBOR TO FRUITLAND...MOVING
SOUTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PRINCESS ANNE
AROUND 740 PM EDT...

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND HEAVY RAINFALL CAN BE
EXPECTED WITH THESE STORMS.

RAINFALL RATES OF AROUND ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, Jun 22, 6:41 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EDT MON JUN 22 2009

NCZ015-016-032-230045-
CAMDEN NC-PASQUOTANK NC-PERQUIMANS NC-
741 PM EDT MON JUN 22 2009

...THUNDERSTORMS MOVING ACROSS NORTHEAST NORTH CAROLINA...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF THUNDERSTORMS FROM SOUTH MILLS TO
WEEKSVILLE...MOVING SOUTH AT 25 MPH. THE THUNDERSTORMS WILL BE
NEAR...
  SOUTH MILLS AROUND 750 PM EDT...
  CRYSTAL LAKES AROUND 800 PM EDT...
  HOBBS LANDING AROUND 805 PM EDT...

EXPECT WIND GUSTS UP TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN THE PATH OF THESE STORMS.

44
Special weather statement, Jun 22, 6:56 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
756 PM EDT MON JUN 22 2009

VAZ073>076-085-230100-
ESSEX VA-KING AND QUEEN VA-MIDDLESEX VA-RICHMOND VA-WESTMORELAND VA-
756 PM EDT MON JUN 22 2009

...THUNDERSTORMS MOVING FROM THE NORTHERN NECK INTO THE MIDDLE
PENINSULA...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER MONTROSS...MOVING SOUTH AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR NEWLAND AT 800 PM EDT...NAYLORS BEACH AT
810 PM EDT...CARET AT 815 PM EDT...MOUNT LANDING AT 820 PM
EDT...TAPPAHANNOCK AT 825 PM EDT...BRAYS FORK AT 830 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jun 22, 7:11 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 PM EDT MON JUN 22 2009

VAZ091-094-230100-
NEWPORT NEWS/HAMPTON VA-YORK VA-
811 PM EDT MON JUN 22 2009

...STRONG THUNDERSTORM MOVING SOUTH ALONG MIDDLE PENINSULA...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SEAFORD...MOVING SOUTH AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR POQUOSON...AND...MESSICK AT 815 PM EDT...
LANGLEY AFB AT 820 PM EDT...LANGLEY VIEW...AND...HALLWOOD AT 825 PM
EDT...NORTHAMPTON...AND...HAMPTON AT 830 PM EDT...PHOEBUS AT 835 PM
EDT...RALEIGH TERRACE...AND...FORT MONROE AT 840 PM EDT.

EXPECT WIND GUSTS UP TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN THE PATH OF THIS STORM. THIS STORM ALSO HAS THE
POTENTIAL TO PRODUCE A WATERSPOUT ALONG THE CHESAPEAKE BAY SHORELINE.

44
Special weather statement, Jun 22, 7:22 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
822 PM EDT MON JUN 22 2009

MDZ023>025-VAZ099-230115-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-
822 PM EDT MON JUN 22 2009

...THUNDERSTORMS CONTINUE TO MOVE SOUTH ACROSS THE EASTERN SHORE...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORM FROM CRISFIELD TO 13 MILES
NORTHEAST OF CHINCOTEAGUE...OR FROM CRISFIELD TO 11 MILES NORTHEAST
OF ASSATEAGUE ISLAND...MOVING SOUTH AT 20 MPH. THE THUNDERSTORMS
WILL BE NEAR CRISFIELD AROUND 835 PM EDT AND CHINCOTEAGUE AROUND 850
PM EDT.

EXPECT WIND GUSTS UP TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY RAINFALL IN THE PATH OF THESE STORMS. PONDING OF WATER ON
RAODWAYS IS ALSO POSSIBLE.

44

The radar

The Norfolk radar (KAKQ), 51 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
June 22, 7:25 PM EST
Where
York County, 1.65 mi W of Tabb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.130, -76.460

Tree was downed and blocking part of Yorktown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185321.